Winter Storm, Wind River Mountains East
- When
- March 8, 11:00 PM MST to March 10, 12:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A cold front slid south along the east slopes of the Continental Divide and dropped temperatures into the single digits and teens. Moist southwest flow rode over this cold dome of air and helped to produce widespread snowfall amounts of four to eight inches across the central basins.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front slid south along the east slopes of the Continental Divide and dropped temperatures into the single digits and teens. Moist southwest flow rode over this cold dome of air and helped to produce widespread snowfall amounts of four to eight inches across the central basins. The heaviest snow fell in the eastern Wind River Mountains where snow totals ranged from 10 to 16 inches. Hardest hit lower elevation sites were Lander, Riverton, Kaycee, Buffalo, and Midwest where snowfall of six to eight inches was reported. Brisk northeast wind of 15 to 25 mph caused local white-out conditions and made for icy travel across the central corridor of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 8, 3:44 PM MST, 7 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 444 PM MDT SUN MAR 8 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY COLD FRONT HAS PUSHED INTO NORTHERN WY AS OF 21Z WITH WIND SHIFT TO NORTH AND SOME SNOW SHOWERS IN THE FAR NORTH. SNOW SHOWERS HAVE BEEN OCCURRING MOST OF THE DAY IN THE WESTERN MTS. WINDY AND MILD IN THE CENTRAL AND SOUTH TODAY. A STRONG COLD TROUGH CONTINUES TO DIG INTO THE WESTERN UNITED STATES WITH THE COLD FRONT MAKING SOUTHWARD JOURNEY INTO WY. THIS TROUGH WILL BE THE FORECAST ISSUE TONIGHT THROUGH MONDAY NIGHT AND EVEN INTO TUESDAY IN THE EAST ZONES. HAVE ISSUED SOME WARNINGS AND ADVISORIES FROM SW TO NE ACROSS THE REGION. THE SNOW WILL INCREASE PLACES WEST OF THE DIVIDE TONIGHT AND CONTINUE IN WAVES THROUGH MONDAY EVENING. UPPER SUPPORT LOOKS GOOD OUT THERE WITH DIVERGENCE/CONVERGENCE COUPLETS THROUGH MONDAY EVENING. IN THE CENTRAL AND NORTHEAST ZONES...THE COLD AIR WILL BE DEEPENING LATE TONIGHT AND MONDAY. MODELS INDICATING SOME UPGLIDE OVER THIS COLD AIR DOME IN THESE AREAS ALONG WITH FAVORABLE TEMPS ALOFT FOR ENHANCED SNOWFALL ON MONDAY INTO MONDAY EVENING. THE CASPER AREA AND CASPER MOUNTAIN WILL NEED TO BE WATCHED FOR THE POTENTIAL FOR A BURST OF SNOW MONDAY EVENING INTO TUESDAY MORNING WHICH MAY BE ENOUGH FOR AN ADVISORY THERE. LATER SHIFTS CAN LOOK AT THIS AND SEE IF THE MODELS CONTINUE TO SHOW IT. OTHERWISE THE SNOW WILL BE WINDING DOWN IN THE WEST AND CENTRAL AFTER MIDNIGHT MONDAY NIGHT. TUESDAY WILL BE COLD WITH SOME INSTABILITY INDICATED BY THE MODELS AND STEEP LAPSE RATES. HAVE WENT WITH SNOW SHOWERS OVER ALL AREAS WITH THE BEST CHANCE IN THE MOUNTAINS. WEST TO NORTHWEST FLOW ALOFT ON WEDNESDAY WITH DRIER AIRMASS INDICATED. MIGHT BE SOME SNOW SHOWERS IN THE HIGHER MOUNTAINS AND DID NOT ALTER THE ISOLATED ACTIVITY ALREADY IN THE FORECAST. WARMER HIGHS ON WED WITH SOME AREAS NOT WARMING UP AS MUCH AS POSSIBLE DUE TO THE EXPECTED NEW SNOW COVER. LOWERED SOME HIGHS BASED ON THIS THINKING. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY GFS/GEFS/ECMWF IN GOOD AGREEMENT WEDNESDAY NIGHT WITH DRY WESTERLY CONFLUENT FLOW OVER NORTHERN ROCKIES BETWEEN RIDGE ALONG 130W AND COMPLEX VORTEX OVER HUDSON BAY...NE U.S. WARMER TEMPERATURES IN STORE FOR AREA WEDNESDAY BUT STILL SLIGHTLY BELOW NORMAL...MORESO ACROSS THE EASTERN CWA. MODEL SPREAD INCREASES AFTERWARDS WITH GFS MUCH QUICKER TO WEAKEN DOWNSTREAM VORTEX OVER NORTHEAST NORTH AMERICA BY FRIDAY AND SUBSEQUENTLY LESS AMPLIFIED AND MORE PROGRESSIVE WITH NORTHERN STREAM OVER NORTHEAST PACIFIC INTO THE NORTHERN ROCKIES. ECMWF ON THE OTHER HAND MAINTAINS MUCH MORE AMPLIFIED FLOW OVER NORTH AMERICA WITH MORE PHASED LONGWAVE TROUGH OVER EASTERN PACIFIC. ECMWF SHOWS MORE RUN-TO-RUN CONSISTENCY AND IS PREFERRED FOR THIS FORECAST PERIOD. THUS...DRY CONDITIONS WITH WARMING TREND TO CONTINUE THROUGH SATURDAY WITH TEMPERATURES NEAR NORMAL THURSDAY AND ABOVE NORMAL FRIDAY AND SATURDAY. UPPER RIDGE AXIS TO SHIFT EAST OF AREA SUNDAY ALLOWING SOME SUB-TROPICAL MOISTURE INITIALLY INTO THE SOUTHWEST...SPREADING ACROSS THE WEST LATE IN THE WEEKEND CORRESPONDING TO SLIGHT CHANCE POPS IN THESE AREAS. ABOVE NORMAL TEMPERATURES EXPECTED TO PREVAIL THROUGH SUNDAY. && .AVIATION... WIDESPREAD MVFR CONDITIONS IN LIGHT SNOW WITH AREAS OF IFR CONDITIONS WILL CONTINUE OVER NORTHWEST WYOMING THIS EVENING THROUGH MONDAY...SPREADING SOUTHWARD INTO WEST-CENTRAL AND FAR SOUTHWESTERN WYOMING THIS EVENING. AREAS OF LIFR CONDITIONS ARE POSSIBLE ALONG A STRENGTHENING COLD FRONT FROM A KJAC TO KU25 LINE SOUTHWARD TO NEAR A KSGE TO KPNA LINE FROM APPROXIMATELY 03Z MONDAY THROUGH 12Z MONDAY. THE SAME CANADIAN COLD FRONT WILL BRING WIDESPREAD LIGHT TO MODERATE SNOW TO JOHNSON COUNTY AFTER APPROXIMATELY 03Z MONDAY. WIDESPREAD SNOW AND THE ASSOCIATED IFR/LIFR CONDITIONS WILL THEN SPREAD INTO CENTRAL WYOMING EAST OF THE DIVIDE FROM KCOD SOUTHWARD TO KRIW...KLND AND KCPR AFTER ABOUT 08Z MONDAY...CONTINUING THROUGH THE DAY. && .FIRE WEATHER... COLDER TEMPERATURES AND SNOWFALL WILL OCCUR OVER MOST OF THE DISTRICT LATE TONIGHT THROUGH MONDAY NIGHT. SNOW SHOWERS WILL OCCUR ON TUESDAY AS WELL WITH COLD TEMPERATURES CONTINUING. DRIER AND WARMER CONDITIONS WILL RETURN ON WEDNESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT MONDAY NIGHT FOR WYZ023-025>027. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY FOR WYZ008>011. WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 AM MDT TUESDAY FOR WYZ016-017. WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM MDT TUESDAY FOR WYZ005-007-015-018. WINTER STORM WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR WYZ014-024. && SHORT TERM...AR LONG TERM...AEM AVIATION...CHURCH FIRE WEATHER...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 233 PM MDT SUN MAR 8 2009 WYZ001>020-022>030-091100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 233 PM MDT SUN MAR 8 2009 ...NUMEROUS WINTER WEATHER ADVISORIES AND WARNINGS ARE IN EFFECT FOR MANY AREAS OF WESTERN AND CENTRAL WYOMING TONIGHT THROUGH EARLY TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT A VIGOROUS PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT SNOWFALL TO PORTIONS OF WESTERN AND CENTRAL WYOMING TONIGHT...PRIMARILY ALONG A SWATH FROM THE STAR VALLEY...UPPER GREEN RIVER BASIN...WIND RIVER MOUNTAINS NORTHEASTWARD INTO JOHNSON COUNTY. SNOW WILL INCREASE ACROSS CENTRAL WYOMING AROUND MIDNIGHT TONIGHT...AS NORTHEAST UPSLOPE FLOW DEVELOPS ACROSS THE AREA BEHIND A SLOW MOVING COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOWFALL ACROSS CENTRAL WYOMING IS EXPECTED TO CONTINUE THROUGH LATE MONDAY EVENING. BY TUESDAY MORNING...TOTAL SNOW ACCUMULATIONS OF 3 TO 8 INCHES ARE EXPECTED IN THE LOWER ELEVATIONS WITH 12 TO 18 INCHES IN THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND IN THE BIG HORN MOUNTAINS. EXPECT HIGHWAYS TO BECOME SLICK AND SNOWPACKED. STAY TUNED FOR ANY FUTURE UPDATES REGARDING THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150325, 150323, 150326, 150324, 150327, 150328.